Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Pocatello, ID

July 18, 2004Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 18, 2004, 2:13 PM MDT for Oneida County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 2:13 PM MDT (20:13 UTC)
Expired
Jul 18, 2004, 2:45 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Oneida County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 182013
FFWPIH
IDC071-182045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
213 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ONEIDA COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...RIDGEDALE...BUIST

* UNTIL 245 PM MDT

* AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HOLBROOK...OR ABOUT 11
  MILES NORTHWEST OF RIDGEDALE...MOVING NORTH AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  3 MILES WEST OF BUIST BY 220 PM MDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4200 11278 4200 11233 4232 11228 4239 11262

$$

KS/TA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:50 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 18, 1:50 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
150 PM MDT SUN JUL 18 2004

.DISCUSSION...
LOTS OF WEATHER ISSUES.  FLOOD WATCH FOR FLASH FLOOD POTENTIAL HAS
BEEN ISSUED FOR ALL ZONES.  RADAR AND HUMAN ESTIMATES OF PCPN 0.3 TO
0.8 PAST 6 HOURS BUT HIGHER AMOUNTS OCCURRING EAST OF BYI.  FFW
POTENTIAL OVER MOST OF CASSIA COUNTY AS PER 88D OHP AND SPE
ESTIMATES.  WET BULB ZERO HEIGHTS VERY HIGH AND HAIL IS NOT AN
ISSUE.  MODELS MISSED THE H7/H5 VORT FEATURE AND LOCALLY HEAVY RAINS
OVER ZONES 20/21 THIS MORNING BUT HAVE DONE BETTER (NOTABLE AVN)
WITH INITIALIZATION OF SIMILAR FEATURE OVER NORTHERN NV.  WITH
UNSTABLE AIR MASS (PWS OVER 1INCH LIS -1 TO -3) WILL KEEP THE FFA
OUT UNTIL 10 PM.  NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ANYWHERE ANYTIME UNTIL LATE THIS EVENING AS THE NV VORT MOVES INTO
THE CENTRAL MTS TONIGHT. SECOND WAVE APPROACHES AREA ON MON WITH
CONTINUED UNSTABLE AIR MASS AND H3 DIVERGENCE FOR ANOTHER UNSETTLED
PERIOD OF -TSRA.  COASTAL UPPER LOW LIFTS OVER RIDGE ON TUE WITH
SHOWERS AND THUNDERSTORMS WITH COLD FRONT MOVING NORTH OF THE AREA.
STRONG H3 DIVERGENCE OVER SNAKE PLAIN INDICATED ON EARLY TUE.  THUS
HAVE OPTED FOR MED-HIGH CHC -TSRA ALL ZONES FOR MON AND TUE.  THE
FLOW FLATTENS TO ZONAL ON WED WITH DRIER/COOLER AIR MASS.  FOUR
CORNERS HIGH REBOUNDS WITH WARMER TEMPS AND POSSIBLE RETURN OF THE
MONSOONAL RAINS BY NEXT MON.   04

&&

.PIH WATCHES/WARNING/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR
EASTERN IDAHO IN EFFECT UNTIL 10 PM MDT.  PLEASE SEE THE LATEST
BOIFFAPIH FOR DETAILS.

&&
Hazardous weather outlook, Jul 18, 6:00 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT SUN JUL 18 2004

IDZ017>023-031-032-191200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT SAT JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  VERY MOIST
AND UNSTABLE AIR CONTINUES TO MOVE NORTH INTO IDAHO TODAY. AN UPPER
LEVEL LOW PRESSURE DISTURBANCE WILL MOVE THROUGH THE CENTRAL
MOUNTAINS TODAY AND SET OFF NUMEROUS RAIN SHOWERS. EMBEDDED
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45
MPH...ESPECIALLY IN THE AREA FROM SUN VALLEY NORTH TO STANLEY.  OLD
FOREST FIRE BURN AREAS FROM LAST YEAR MAY BE SUCCEPTABLE TO RAPID
RUN OFF.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
AFTERNOON THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY ACROSS
SOUTHEAST IDAHO WITH THE POTENTIAL FOR STRONG WIND GUSTS AND BRIEF
HEAVY RAIN. THE THREAT OF THUNDERSTORMS WILL DIMINISH MID WEEK UNDER
A DRIER WESTERLY FLOW ALOFT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:15 PM MDTFlash Flood WarningPIHCassia30 min
Jul 18, 2:50 PM MDTFlash Flood WarningPIHBannock, Oneida, Power55 min
Jul 18, 3:49 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power56 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.